Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 7, NWS Midland/Odessa, TX

March 2, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 2, 2013, 2:40 AM MST for Eddy County, New Mexico. It took effect at Mar 3, 2013, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 2, 2013, 2:40 AM MST (09:40 UTC)
In effect from
Mar 3, 2013, 11:00 AM MST
Expired
Mar 2, 2013, 2:06 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WWUS74 KMAF 020940
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 AM CST SAT MAR 2 2013

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY MORNING THROUGH MONDAY
AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.STRONG WESTERLY WINDS ALOFT ARE FORECAST TO DEVELOP NEAR AND
OVER THE GUADALUPE MOUNTAINS BY SUNDAY AFTERNOON AND CONTINUE
THROUGH MONDAY. THESE STRONG WINDS HAVE THE POTENTIAL TO MIX DOWN
TO THE SURFACE IN THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-022100-
/O.NEW.KMAF.HW.A.0007.130303T1800Z-130305T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
240 AM MST SAT MAR 2 2013

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
AFTERNOON...

* EVENT...HIGH WINDS.

* TIMING...11 AM MST SUNDAY THROUGH 5 PM MST MONDAY.

* WINDS...WEST TO SOUTHWEST AT 25 TO 45 MPH. GUSTS OVER 60 MPH. 

* IMPACTS...THESE WINDS WILL MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. LOOSE OBJECTS WILL BE BLOWN AWAY 
  AND DUST COULD REDUCE VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
260 
WWUS74 KMAF 022106
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CST SAT MAR 2 2013

...HIGH WIND WARNING IN EFFECT FROM LATE SUNDAY MORNING THROUGH
LATE MONDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO...

...HIGH WIND WATCH IN EFFECT MONDAY FOR THE DAVIS MOUNTAINS...
MARFA PLATEAU...AND VAN HORN/HIGHWAY 54 AREAS OF WEST TEXAS...

.AN UPPER LEVEL DISTURBANCE MOVING OVER THE CENTRAL ROCKIES SUNDAY
AND MONDAY WILL INCREASE WINDS OVER THE GUADALUPE MOUNTAINS. THE
WINDS WILL BE STRONGEST AT HIGHER ELEVATIONS OF THE GUADALUPES
SUNDAY...THEN WILL INCREASE OVER THE DAVIS MOUNTAINS...MARFA
PLATEAU...AND CULBERSON COUNTY MONDAY. THESE STRONG WINDS ARE
EXPECTED TO SUBSIDE AFTER SUNSET MONDAY.

WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER ELEVATIONS WHERE
THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE ESPECIALLY CAREFUL
DRIVING IN THESE MOUNTAINOUS AREAS...ESPECIALLY ALONG U.S. 62/180
THROUGH GUADALUPE PASS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN
ROUNDING SHARP TURNS OR PASSING OBSTACLES TO THE WIND...RESULTING
IN LOSS OF CONTROL OF VEHICLES. IN ADDITION...CONTROL PROBLEMS
CAN BE EXPECTED WHEN TRAVELING ON NORTH-SOUTH ORIENTED ROADS.

NMZ027-TXZ258-030515-
/O.UPG.KMAF.HW.A.0007.130303T1800Z-130305T0000Z/
/O.NEW.KMAF.HW.W.0009.130303T1800Z-130305T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
206 PM MST SAT MAR 2 2013

...HIGH WIND WARNING IN EFFECT FROM 11 AM SUNDAY TO 5 PM MST
MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM SUNDAY TO 5 PM MST
MONDAY. THE HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS IS NO
LONGER IN EFFECT.

* EVENT...DAMAGING HIGH WINDS.

* TIMING...11 AM MST SUNDAY THROUGH 5 PM MST MONDAY.

* WINDS...WEST TO SOUTHWEST AT 40 TO 50 MPH. GUSTS OVER 65 MPH.

* IMPACTS...THESE WINDS WILL MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. LOOSE OBJECTS MAY BE BLOWN AWAY AND DUST COULD
  REDUCE VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-074-080-030515-
/O.NEW.KMAF.HW.A.0008.130304T1200Z-130305T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
INCLUDING THE CITIES OF...VAN HORN...ALPINE...FORT DAVIS...MARFA
306 PM CST SAT MAR 2 2013

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON. 

* EVENT...HIGH WINDS.

* TIMING...6 AM THROUGH 6 PM CST MONDAY

* IMPACTS...POTENTIAL LOSS OF CONTROL OF HIGH PROFILE VEHICLES.
  DAMAGE TO FENCES...CARPORTS...AND OUTBUILDINGS POSSIBLE.
  TRASHCANS AND OTHER LIGHTWEIGHT OUTDOOR EQUIPMENT BLOWN OVER.
  LOCALIZED AREAS REDUCED VISIBILITIES BECAUSE OF BLOWING DUST. 

* WINDS...35 TO 45 MPH WITH GUSTS TO 55 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

70

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 2, 2:16 AM MST, 24 minutes earlier.

Area forecast discussion, Mar 2, 2:16 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 AM CST SAT MAR 2 2013

.DISCUSSION...
ONE MORE DAY OF NORTHWESTERLY FLOW ALOFT AND THEN GENERALLY ZONAL
FLOW ALOFT EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. WEAK SURFACE
TROUGH FORMATION WILL BOOST HIGH TEMPERATURES TO NEAR NORMAL THIS
AFTERNOON WITH PLENTY OF SUNSHINE. BIG WARM UP WITH MUCH ABOVE
NORMAL TEMPERATURES EXPECTED SUNDAY AND MONDAY AS THE UPPER FLOW
TURNS ZONAL WITH LOW LEVEL THERMAL RIDGING DEVELOPING WITH DOWNSLOPE
FLOW. WITH THE LEE SURFACE TROUGH/LOW INTENSIFYING IT WILL TURN
VERY WINDY IN THE MOUNTAINS AND BREEZY IN THE PLAINS. HAVE ISSUED
A HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS FOR LATE SUNDAY
MORNING THROUGH MONDAY AFTERNOON IN THE PROGGED STRONG ZONAL FLOW.

AN UPPER LOW IS PROGGED TO MOVE ACROSS THE NORTHERN ROCKIES AND
PLAINS EARLY NEXT WEEK AND WILL DRAG A DRY COLD FRONT THROUGH THE
REGION TUESDAY KNOCKING TEMPERATURES BACK TO BELOW NORMAL TUESDAY
AND WEDNESDAY. BY NEXT THURSDAY AND FRIDAY THE FLOW ALOFT IS
PROGGED TO TURN WEST TO SOUTHWESTERLY AHEAD OF THE NEXT PACIFIC
SYSTEM. TEMPERATURES WILL CLIMB TO ABOVE NORMAL AGAIN AS ANOTHER
SURFACE LEE TROUGH/LOW FORMS. AS THE PACIFIC STORM SYSTEM MOVES
CLOSER TO THE AREA THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE BY LATE FRIDAY AND SATURDAY.

&&

.FIRE WEATHER...
WILL ISSUE A FIRE WEATHER WATCH FOR SUNDAY AFTERNOON AND EVENING
FOR THE GUADALUPE AND DAVIS MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR. ZONAL FLOW
WILL DEVELOP SUNDAY AND THE SURFACE PRESSURE GRADIENT WILL
STRENGTHEN ACCORDINGLY IN THE AFOREMENTIONED AREAS. IT WILL BE VERY
DRY AS WELL WITH RH/S DROPPING TO 5 TO 10 PERCENT WITH MUCH ABOVE
NORMAL TEMPERATURES. THERE IS A POSSIBILITY THAT THE WATCH MAY
HAVE TO BE EXTENDED FURTHER EAST ON LATER SHIFTS IF THE PROGGED
SURFACE GRADIENT INCREASES SLIGHTLY. GENERALLY POOR RH RECOVERY
EXPECTED SUNDAY NIGHT. ANOTHER POTENTIAL WINDY AND DRY DAY
MONDAY IN CONTINUED ZONAL FLOW ALOFT. NEAR CRITICAL TO CRITICAL
FIRE WEATHER CONDITIONS LOOK POSSIBLE MONDAY AND LATER SHIFTS
WILL NEED TO MONITOR FOR THE POTENTIAL FOR A FIRE WEATHER WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  36  82  46  /   0   0   0   0
BIG SPRING TX              65  39  81  49  /   0   0   0   0
CARLSBAD NM                67  31  85  45  /   0   0   0   0
DRYDEN TX                  71  43  86  48  /   0   0   0   0
FORT STOCKTON TX           66  47  83  49  /   0   0   0   0
GUADALUPE PASS TX          60  42  76  47  /   0   0   0   0
HOBBS NM                   64  32  82  43  /   0   0   0   0
MARFA TX                   63  24  76  37  /   0   0   0   0
MIDLAND INTL AIRPORT TX    64  37  81  47  /   0   0   0   0
ODESSA TX                  63  38  82  48  /   0   0   0   0
WINK TX                    65  28  84  43  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10/12
Hazardous weather outlook, Mar 1, 12:19 PM MST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CST FRI MAR 1 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
119 PM CST FRI MAR 1 2013 /1219 PM MST FRI MAR 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FIRE DANGER STATEMENT HAS BEEN ISSUED FOR THIS AFTERNOON FOR
NEAR OR BRIEFLY CRITICAL FIRE WEATHER CONDITIONS FROM THE
SOUTHEASTERN PERMIAN BASIN INTO THE BIG BEND REGION. RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT AND NORTHERLY WINDS OF 15 TO 20 MPH
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS WILL INCREASE THROUGH THE GUADALUPE MOUNTAINS SUNDAY INTO
MONDAY WITH WIND SPEEDS APPROACHING 35 TO 45 MPH WITH HIGHER GUSTS
IN THE HIGHER ELEVATIONS.

IN ADDITION TO THE STRONG WINDS...VERY DRY AIR MAY RESULT IN CRITICAL
FIRE WEATHER CONDITIONS SUNDAY INTO MONDAY...BUT ESPECIALLY FROM
THE GUADALUPE MOUNTAINS SOUTH INTO THE DAVIS MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:41 AM MSTFire Weather WatchMAF10 hr
Mar 2, 2:04 PM MSTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more38 hr
Mar 2, 2:04 PM MSTRed Flag WarningMAFBorden, Glasscock, Howard, Loving, Mitchell, Reagan and 1 more29 hr
Mar 2, 2:06 PM MSTHigh Wind WatchMAF38 hr
Mar 2, 2:06 PM MSTHigh Wind WarningMAF53 hr

Nearby

High Wind Watches in New Mexico, 2013High Wind Watches in Texas, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.